Alert archive / Idaho / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Missoula, MT

September 11, 2025Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Sep 11, 2025, 7:21 PM PDT for Idaho County, Idaho. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2025, 7:21 PM PDT (02:21 UTC)
Expired
Sep 11, 2025, 7:45 PM PDT
In force
24 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Idaho County, ID

The radar

The Missoula radar (KMSX), 181 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 7:30 PM PDTHAIL 13 Nnw East Kamiah, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 2.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2025-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2025-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS55 KMSO 120221
SVRMSO
IDC049-120245-
/O.NEW.KMSO.SV.W.0009.250912T0221Z-250912T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
721 PM PDT Thu Sep 11 2025

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northwestern Idaho County in central Idaho...

* Until 745 PM PDT.

* At 720 PM PDT, a severe thunderstorm was located over Kamiah, and
  is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Idaho County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4629 11604 4621 11597 4620 11607 4621 11608
      4621 11604 4623 11601 4628 11611
TIME...MOT...LOC 0220Z 058DEG 2KT 4625 11603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
1 follow-up statement
083 
WWUS55 KMSO 120235
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
735 PM PDT Thu Sep 11 2025

IDC049-120245-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-250912T0245Z/
Idaho ID-
735 PM PDT Thu Sep 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDAHO COUNTY WILL
EXPIRE AT 745 PM PDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4629 11604 4621 11597 4620 11607 4621 11608
      4621 11604 4623 11601 4628 11611
TIME...MOT...LOC 0235Z 058DEG 2KT 4625 11604 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 12:16 PM PDT, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 12:16 PM PDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
116 PM MDT Thu Sep 11 2025

.DISCUSSION...

KEY MESSAGES:

- Afternoon and evening showers and thunderstorms are expected
  today and Friday, bringing threats of gusty outflow winds up to
  45 mph, localized heavy downpours, small hail, and frequent
  lightning.

- A low-end debris flow threat continues for sensitive burn scars
  due to the potential for localized heavy rain.

- An unsettled, cooler pattern persists through the weekend and
  into early next week, with another storm system expected to
  bring widespread showers and potentially much cooler
  temperatures by Monday.

An upper-level low continues to spin slowly eastward across the
Northern Rockies, keeping our region under a moist and unstable
airmass. Convection allowing models agree on showers and
thunderstorms developing by late this afternoon and continue into
the evening.

The primary concerns with today's storms will be gusty outflow
winds, brief heavy rain, and lightning. With precipitable water
values remaining high, some storms could produce localized
rainfall rates that elevate the debris flow risk over susceptible
burn scars, such as the Daly Burn scar. The potential for small
hail also exists, particularly across north-central Idaho and
southwest Montana, where instability in the hail growth zone is
slightly higher, with CAPE values approaching 500 J/kg. The HRRR
model suggests some of the stronger cells could produce hail up to
penny size (0.75 inches). Storms will diminish by late in the
evening. patchy fog may develop overnight in valleys that
received significant rainfall.

The slow-moving low will keep the region unsettled on Friday,
with another round of scattered showers and thunderstorms
expected. Model guidance suggests the focus for heavier showers
may shift to northwest Montana and toward the mountains of Glacier
National Park and the Salish Mountains. This could bring periods
of heavy rain to the Going to the Sun Road. Threats of gusty
winds and lightning will persist. By Friday night and into
Saturday morning, partial clearing combined with moist ground
could once again lead to patchy valley fog.

By Saturday, the upper low finally shifts into eastern Montana.
Our region will remain under cyclonic flow, supporting scattered
showers and a few isolated thunderstorms, primarily across western
Montana. Sunday may offer a brief lull with some morning sun
before clouds increase ahead of our next approaching weather
system.

Confidence is increasing on another Pacific trough will move into
the region Sunday afternoon into Monday, ushering in another
round of widespread showers and cooler temperatures, and increased
westerly winds.

Ensemble model guidance presents two primary scenarios:

A "cut-off" low (around a 70% probability): The trough deepens
and slows down over the region. This would result in a wetter and
colder period, with prolonged rainfall and valley high
temperatures potentially struggling to get out of the 50s and low
60s on Monday.

A progressive trough (around 30% probability): The system moves
through more quickly without cutting off from the main jet stream.
This would lead to a drier and breezier outcome with less overall
precipitation.

We will continue to monitor this system closely as it develops.
For now, plan on a cool and wet start to the work week.

&&

.AVIATION...Convective showers and thundershowers possible again
this afternoon and evening between 11/2000z and 12/0400z. Spotty
IFR/LIFR weather conditions expected with reduced visibilities and
ceilings. Isolated areas of strong gusty outflow winds to 40
knots, heavy rainfall intensities that may cause ponding on
runways and airfields, and small hail possible. The highest risk
areas are most likely near KMSO, KHRF, and to a lesser extent KBTM
and KGPI. Overnight patchy valley fog and lingering lowered
ceilings/stratus are possible through about 12/1400z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 11, 5:43 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
643 PM MDT Thu Sep 11 2025

MTZ005-006-120115-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
643 PM MDT Thu Sep 11 2025

...A strong thunderstorm will impact portions of north central
Ravalli County through 715 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hamilton, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, and Corvallis.

This includes Highway 93 S between mile markers 40 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4616 11407 4616 11430 4640 11433 4637 11399
TIME...MOT...LOC 0042Z 187DEG 8KT 4620 11422

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 11, 6:13 PM PDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
613 PM PDT Thu Sep 11 2025

IDZ006-120145-
Southern Clearwater Mountains ID-
613 PM PDT Thu Sep 11 2025

...A strong thunderstorm will impact portions of central Idaho County
through 645 PM PDT...

At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Lowell, or 37 miles east of Grangeville, moving
southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11532 4575 11521 4567 11547 4586 11560
TIME...MOT...LOC 0112Z 055DEG 5KT 4586 11534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:13 PM PDTSpecial Weather StatementMSOIdaho32 min
Sep 11, 7:57 PM PDTSpecial Weather StatementMSOLewis33 min
Sep 11, 8:19 PM PDTAreal Flood AdvisoryMSOIdaho3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.